Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 29, NWS Milwaukee, WI

June 25, 2009Dane County, Jefferson County, Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 25, 2009, 5:16 PM CDT for Dane County, Jefferson County, Rock County, Wisconsin. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2009, 5:16 PM CDT (22:16 UTC)
Expired
Jun 25, 2009, 5:45 PM CDT
In force
29 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

Counties Dane County, WI, Jefferson County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 37 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:25 PM CDTTSTM WND DMG6 Sw Fort Atkinson, WIA COUPLE OF TREES DOWN ON THE KOSHKONONG MOUNDS COUNTRY CLUB GOLF COURSE. ALSO...TREES DOWN ACROSS BACK ROADS IN THE VICINITY OF LAKE KOSHKONONG AND ALONG HIGHWAY 26. TIME IS APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2414 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 252216
SVRMKX
WIC025-055-105-252245-
/O.NEW.KMKX.SV.W.0029.090625T2216Z-090625T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
516 PM CDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN
  NORTHERN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 545 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 3 MILES EAST OF EDGERTON...AND
  WAS MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES SOUTH OF BUSSEYVILLE BY 525 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4291 8890 4279 8884 4277 8908 4288 8913
TIME...MOT...LOC 2216Z 262DEG 12KT 4284 8901

$$

BORGHOFF
2 follow-up statements
000 
WWUS53 KMKX 252228
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
528 PM CDT THU JUN 25 2009

WIC025-055-105-252245-
/O.CON.KMKX.SV.W.0029.000000T0000Z-090625T2245Z/
ROCK WI-JEFFERSON WI-DANE WI-
528 PM CDT THU JUN 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN DANE...SOUTHWESTERN JEFFERSON AND NORTHERN ROCK
COUNTIES...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BUSSEYVILLE...OR NEAR
MILTON...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN JEFFERSON COUNTY AT 540 PM CDT
  RURAL NORTHEASTERN ROCK COUNTY AT 540 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4291 8890 4279 8884 4277 8908 4288 8913
TIME...MOT...LOC 2227Z 262DEG 14KT 4284 8894

$$

LAMERS
000 
WWUS53 KMKX 252240
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
540 PM CDT THU JUN 25 2009

WIC025-055-105-252249-
/O.EXP.KMKX.SV.W.0029.000000T0000Z-090625T2245Z/
ROCK WI-JEFFERSON WI-DANE WI-
540 PM CDT THU JUN 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DANE...
SOUTHWESTERN JEFFERSON AND NORTHERN ROCK COUNTIES EXPIRES AT 545 PM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AS SCHEDULED 
AT 545 PM.

ANOTHER SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FURTHER TO THE 
EAST UNTIL 615 PM.

LAT...LON 4291 8890 4279 8884 4277 8908 4288 8913
TIME...MOT...LOC 2239Z 262DEG 14KT 4285 8888

$$

LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:33 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 25, 3:33 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
333 PM CDT THU JUN 25 2009

.SHORT TERM...

DOUBLE JET STRUCTURE WITH ONE JET STREAK ACROSS THE UPPER GREAT
LAKES ASSOCIATED WITH SHORTWAVE MOVING ACROSS JAMES BAY CANADA.
SOUTHERN JET ACROSS TOP OF RIDGE. ONLY WEAK DIVERGENCE THIS EVENING.

LATE AFTERNOON CAPE AROUND 2000 TO 2500 J/KG. WEAK CAP IN PLACE
INLAND...WITH RATHER STRONG CAP IN THE FAR EAST WITH LAKE BREEZE.
A FEW SHOWERS INITIATED ALONG LAKE BREEZE BOUNDARY. OUTFLOW
BOUNDARY FROM STORMS ENTERING NORTHWEST ILLINOIS...HAVE PUSHED
INTO LAFAYETTE COUNTY. THIS CONVERGENCE COULD GENERATE A FEW
THUNDERSTORMS LATE THIS AFTERNOON. VISIBLE SATELLITE IMAGERY SHOWS
TOWERING CUMULUS ELSEWHERE...AND AN ISOLATED SHOWER OR
THUNDERSTORM COULD DEVELOP ELSEWHERE. MODELS DO SHOW SUBTLE
INCREASE IN LOW LEVEL CONVERGENCE WITH WEAK TROUGH AXIS.

WILL NEED TO MENTION ISOLATED SHOWER/THUNDERSTORM POSSIBILITY.

.TONIGHT AND FRIDAY...HIGH PRESSURE MOVES ACROSS THE REGION DURING
THIS TIME. THE HIGH SHOULD BRING QUIET WEATHER TO THE AREA.
TEMPERATURES WILL CONTINUE TO BE WARM...IN THE MID TO UPPER 80S.
HOWEVER...A LAKE BREEZE FRIDAY AFTERNOON SHOULD BRING SOME COOLER
TEMPERATURES NEAR THE LAKE...AND DEW POINTS SHOULD LOWER.

.FRIDAY NIGHT THROUGH SATURDAY NIGHT...LOW PRESSURE IS EXPECTED TO
MOVE FROM THE NORTHERN PLAINS TO NORTHWEST OR NORTHERN/CENTRAL
MINNESOTA LATE FRIDAY NIGHT. THE ECMWF IS FURTHER NORTH WITH THE
LOW AND STRONGER THAN THE GFS. BOTH MODELS BRING SHOWERS AND
THUNDERSTORMS INTO THE FORECAST AREA SATURDAY AND SATURDAY
EVENING. 850 MB THERMAL RIDGE POKES INTO THE SOUTHEAST LATE
SATURDAY AFTERNOON. NAM SHOWS SOME SEVERE POTENTIAL WITH CAPES
AROUND 2300 J/KG...WEAK CAP...WITH EHI AROUND 2 AND BRN IN THE
SEVERE RANGE. FAIRLY STRONG 850 MB EQUIVALANT POTENTIAL TEMP ADVECTION
AND MOISTURE TRANSPORT. BULK SHEAR IN THE 45 TO 50 KNOT RANGE.

GFS BRINGS COLD FRONT THROUGH EARLY SATURDAY EVENING...WITH ECMWF
JUST A LITTLE SLOWER. BY LATE SATURDAY NIGHT COLD AIR ADVECTION
AND STRONG DRYING.

.LONG TERM...

.SUNDAY THROUGH WEDNESDAY...ECMWF AND GFS BOTH SHOW A RATHER
STRONG UPPER LOW AFFECTING THE UPPER GREAT LAKES BY SUNDAY
MORNING. THE UPPER LOW MOVES SLOWLY TOWARD LAKE HURON MONDAY
AFTERNOON AND EVENING. AIRMASS IS INITIALLY DRY BY DOES MOISTEN
SOMEWHAT TOWARDS WEDNESDAY.WITH COLD AIR ALOFT...SOME SHOWER AND
THUNDERSTORM COULD DEVELOP TOWARDS THURSDAY...ESPECIALLY IF THE
ECMWF VERIFIES WITH THE DEEPER AND LARGER UPPER LOW OVER THE
EASTERN GREAT LAKES.

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE
PERIOD. LOW PRESSURE IN IOWA WITH A WEAK FRONT STRETCHED NORTHWARD
IS LEADING TO THUNDERSTORMS IN FAR SOUTHWEST WISCONSIN.  THESE
STORMS ARE EXPECTED TO STAY SOUTH AND WEST OF MADISON.

CLOUDS WILL MOVE OUT OF SOUTHERN WISCONSIN AS HIGH PRESSURE BUILDS
IN TONIGHT AND TOMORROW.  LIGHT WINDS WILL PREVAIL THROUGH THE
PERIOD AS WELL.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...12/ZABEL
Hazardous weather outlook, Jun 25, 8:22 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
822 AM CDT THU JUN 25 2009

WIZ046-047-051-052-056>060-062>072-261330-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
822 AM CDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY WITH A SLIGHT RISK THAT
SOME OF THESE THUNDERSTORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SATURDAY
NIGHT FOR ALL OF SOUTHERN WISCONSIN. SOME OF THE STORMS COULD
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

LMZ643>646-261330-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
822 AM CDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY WITH A SLIGHT RISK THAT
SOME OF THESE THUNDERSTORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SATURDAY
NIGHT. SOME OF THE STORMS COULD BE SEVERE.

ZABEL
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 25, 3:59 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
359 PM CDT THU JUN 25 2009

WIZ067>069-252130-
GREEN-LAFAYETTE-ROCK-
359 PM CDT THU JUN 25 2009

...STRONG THUNDERSTORM MOVING THROUGH LAFAYETTE COUNTY...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF MONROE...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ARGYLE BY 410 PM CDT...
  MONROE BY 430 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

KUHLMAN

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:32 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.